Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Difficulty in getting sense of taste and smell. Recently started Januvia. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I have recently stated taking Januvia for my diabetes ...and now I cannot taste or smell...could that be a side effect? I have taken it for a month....and NO TASTE o SMELL!
I do not know if it makes any difference to tell you I was on Actos...and had no trouble...
Posted Fri, 7 Jun 2013 in Diabetes
Answered by Dr. Shoaib Khan 10 hours later
Hello and welcome to XXXXXXX

Thank you for choosing us.

There have been no reported or documented cases of a side-effect of loss of smell or taste due to Januvia (sitagliptin) till date. But if you feel that this has only started since the initiation of Januvia, it is best you report to your doctor immediately and discontinue this medication. You may also go through the below link:
May I ask what was the reason for changing your treatment from Actos to Januvia? Was it due to uncontrolled blood sugar levels? When were you diagnosed with diabetes? I only ask this because uncontrolled diabetes can result in some amount of nerve damage. (Eg. olfactory nerve which is responsible for smell, if damaged can result in loss of sensation of smell).

I would request you to visit your doctor at the earliest, and see if your symptoms continue even after discontinuing Januvia or not. Please do so.

I hope this information helped. Please feel free to write back to me for any further clarifications. I would be more than happy to help.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor